Popping `cholesterol busting` statins can actually make you go blind
London: A new study suggests that statins, which are taken by millions of Britons every day to slash cholesterol, could actually trigger sight loss.
People taking statins to protect against a heart attack or stroke are far more likely to be diagnosed with cataracts, scientists have claimed.
The condition causes cloudy patches on the lens at the front of one or both eyes, making vision blurred or misty, the Daily Express reported.
It is a leading cause of blindness and at least 200,000 people in the UK are treated each year.
A team from the San Antonio Military Medical Center in Texas compared the eyesight of thousands of patients who took statins and those who didn't.
In the study, they concluded that the risk for cataract is increased among statin users as compared with non-users.
The study is published in the journal JAMA Ophthalmology.